sorry, this is a repost from ed, thought it might get answered here.
so, i was called in to work extra an as 'ed hold nurse' the other day, got an admitted pt for hyponatremia with hx of nasopharyngeal ca, no sx just radiation. he does have hx of autonomic nerve disorder post radiation and for the past 3 years he has wildly varying bp's. i mean when i got him, 190/130, 200/150, steadily climbing 220/160, 245/190. he states this is normal, i am starting to freak out, although he is completely asymptomatic. i am paging the admitting doctor to get orders before this guy strokes out on me. doc phones up, orders 0.1mg clonidine po, i ask for clarification, she says "he has autonomic nerve disorder, it's okay." so no other orders, i run and get the clonidine and give it to the pt. pt initially refuses, says he is super-sensitive to bp meds, he takes it, at this point he is on q5 min bp. so his bp starts dropping 10 mins after admin, 170/90, 120/65, 78/59, and eventually 64/39. btw, those bp's are 5 mins apart. i throw him in trendelenburg, open his maintenance fluids up as i page the admitting doc again. the whole time, pt talking and watching tv, does not complain of any s/s. doc tells me "it's okay, only phone me again if his systolic is in the 40's. dc his fluids."
i say what?
so the entire time, his hr never moves from 70-75. no complaints whatsoever. admitting doc comes in, assesses pt and says everything is hunky-dory. she leaves, he wants to go to the bathroom, i give him a urinal. at this point i go to get my cow so i can eyeball him. upon returning, he is out of bed and in the bathroom (did i mention our ed is like the marriott? private rooms with bathrooms, flat screens, i'm surprised they didn't put in marble counter tops. and we didn't get our yearly raise, but that's another story). i run in and grab him before he syncopes on me, he is surprised that i am so surprised. gets back in bed, bp 190/70. so now i am scratching my head, the whole time he is asymptomatic, but that varying bp is scary.
as he is resting, i am charting what has transpired, made sure to include "no further orders given," and the admitting doc walks back in to admit another pt. i beg of her to explain. she goes on to tell me his vagus nerve was damaged, so he has been dealing with this for the past 3 years. i ask why his hr isn't affected, or even trying to compensate, she can't give an answer. after looking at all my resources at home, using google, i can't find much.
now i turn to the an gurus. has anyone encountered something like this before? could one of you guys explain it, cause the admitting doc sure as heck could not. thanks!
Jan 29, '12
by Esme12, ASN, BSN, RN Senior Moderator
Is to decrease the symptoms of POTS. Doctors admit that treatment can be a challenge and that no single therapy is uniformly successful. Medications that are useful in some patients may have no effect in others (Jacob & Biaggioni, 1999). Occasionally medications can worsen symptoms. Medications used to treat POTS include the following:Anti-arrhythmic drugs, such as disopyramide (norpace), have been used to treat POTS patients. However, studies have shown that some anti-arrhythmic drugs may increase the risk of death, and they are usually used only to treat life-threatening arrhythmias.
Benzodiazepines, such as Clonazepam (klonopin) or alprazolam (xanax), are not used as a first-line of treatment and can worsen tachycardia and hypotension. However, they may be helpful in select patients. Klonapin has been shown to be effective in the treatment of some patients with neurally mediated syncope (Kadri, Hee, Rovang, Mohiuddin, Ryan, Ashraf, Huebert & Hilleman, 1999). These drugs are central nervous system depressants. They are thought to enhance the effect of gaba, an inhibitory neurotransmitter. Benzodiazepines should be used with caution, as they are highly addictive. Some physicians do not advocate their use.
Beta Blockers are especially useful in those with elevated norepinephrine levels, beta-receptor supersensitivity and a hyperadrenergic state. Beta blockers can exacerbate hypotension and are not well tolerated by some dysautonomics. Beta blockers need to be used with caution, as they are known to reduce plasma renin activity. Research shows that hypovolemic orthostatic intolerant patients commonly have inappropriately low levels of plasma renin activity. Reduced plasma renin activity may be an important pathophysiologic component of the syndrome of orthostatic intolerance. Hence, some POTS patients may have low plasma renin activity that is contributing to their disorder. Beta blockers may further lower plasma renin activity in these patients. Therefore, the use of beta blockers in some hypovolemic patients may be counterproductive. Beta blockers should be used with caution, if at all, in those with mast-cell activation disorders. Beta blockers may trigger mast-cell activation.
Cerefolin is a vitamin supplement that may help patients combat fatigue and feel more alert.
Clonidine (Catepres) is a centrally acting alpha-agonist agent. Clonidine inhibits sympathetic outflow. It can stabilize heart rate and blood pressure in patients with post-ganglionic sympathetic involvement. Clonidine will actually display a vasoconstrictive effect in these patients. Clonidine is started at 0.1 mg a day and titrated upward. It is available in a long-acting patch form.
Last edit by Esme12 on Jan 29, '12